Hypoglycaemia In Children With Diabetes
Hypoglycaemia In Children With Diabetes
Hypoglycaemia happens when the blood glucose level is less than 4 mmol/l, or where your child has symptoms of hypoglycaemia at a level close to this.
Key points to remember about diabetes and hypoglycaemia
Your child needs urgent treatment for hypoglycaemia.
- hypoglycaemia is the most common acute complication of type 1 diabetes
- treatment is urgent
- the amount of glucose needed to treat hypoglycaemia depends on your child's size, insulin regime, recent insulin dose and recent exercise
- hypoglycaemia can be mild, moderate or severe
- your child can have ideal glucose levels without episodes of severe hypoglycaemia
What is hypoglycaemia?
Hypoglycaemia occurs when the blood glucose level is low enough to cause signs and/or symptoms, including impaired brain functioning. These can expose your child to possible harm.
The level used to identify and treat hypoglycaemia in children with diabetes is less than 4.0 mmol/l.
What are the main causes of hypoglycaemia?
- a recent insulin dose that was too large for the body's needs
- missed or delayed meals, or eating too little carbohydrate at meals
- exercise, without decreasing the insulin or without eating additional carbohydrate
- alcohol intake
What are the symptoms of mild to moderate hypoglycaemia?
Symptoms of mild to moderate hypoglycaemia may include one or more of the following:
- feeling hungry
- looking pale
- feeling shaky
- having a headache
- feeling dizzy
- feeling sweaty
- a change in behaviour or irritability
- a lack of concentration
- blurred vision
Babies and young children may not say that they are feeling unwell and may show few signs of hypoglycaemia.
A common symptom of hypoglycaemia in a young child is hunger. They may be unusually quiet, grizzly or unhappy. If you notice any of these symptoms in your child, or if you are concerned about your child's behaviour for any reason, it is important to check their glucose levels.
If using flash glucose monitoring, it is important, to check your child’s blood glucose level. This will confirm either:
- a hypoglycaemia episode
- a trend indicating a rapid fall in glucose levels
What is the treatment for hypoglycaemia?
You might find the hypo flow chart helpful for what to do if your child has hypoglycaemia.
Treatment is urgent.
The amount of glucose needed to treat hypoglycaemia depends on your child's size, insulin plan, recent insulin dose and recent exercise.
Step 1: confirm hypoglycaemia = check glucose level
- there are signs or symptoms of hypoglycaemia - check blood glucose level by a finger prick to confirm hypoglycaemia
- you detect hypoglycaemia at a routine glucose level check - blood glucose is less than 4.0 mmol/l
Step 2: treatment with glucose
- juice drink (13-17g per 125ml box of juice)
- glucose tablets (3-4g each, depending on the make of the tablet) - don't give tablets if your child is under 5 because they might choke
Amount of glucose to give:
- give enough glucose to increase the glucose level quickly above 4.0 mmol/l, but not so much that it will result in hypoglycaemia
- you can use the formula: 0.3g/kg of your child's current weight - if your child is 24kg, give 8g of glucose; if your child is 50kg, give 15g of glucose
Or, you can give your child 10 to 20g of fast-acting carbohydrate - the amount depends on your child's age and size.
Step 3: re-check blood glucose level
Re-check blood glucose level after 10 to 15 minutes.
Symptoms should go away within 10 to 15 minutes of step 2 treatment.
If blood glucose level is less than 4 mmol/l, either:
- give 10 to 20g 'snack' of slow-acting carbohydrate or
- instead of a snack, bring the next scheduled meal forward if the meal is due within half an hour
Snack examples include:
- a slice of bread
- 200ml milk
- 6 small dry crackers or 2 large dry crackers
- an apple
- a banana
Your child will not always need a follow-up carbohydrate snack, particularly if they are on insulin pump therapy.
If blood glucose level is less than 4 mmol/l at the 10 to 15 minute check, repeat step 2 treatment.
What makes hypoglycaemia at night more likely?
Hypoglycaemia at night (nocturnal hypoglycaemia) is more likely to occur after increased levels of activity during the day or if your child or teen has eaten less or is unwell.
The recommended target glucose levels before bed are:
- for pre-schoolers: 6.7 - 10.0 mmol/l
- children and teens: 4.4 - 7.8 mmol/l
But, it's important to base your child's target on:
- their age
- how long they've had diabetes
- their insulin regimen
- how much they've had to eat
- how active they've been
It is important to talk with your child's paediatric diabetes team for specific advice.
Some strategies to reduce the risk of hypoglycaemia at night are:
- checking glucose levels more regularly
- reducing daytime insulin doses if you know there will be a lot of exercise during the day
- reducing evening basal insulin doses if there has been a lot of exercise in the evening
- having a carbohydrate snack (15-20g) before bed
- utilising temporary basal rate functions if using an insulin pump
What is hypoglycaemia unawareness?
Hypoglycaemia unawareness (also called impaired awareness of hypoglycaemia) is where a blood glucose check shows hypoglycaemia but your child is not aware of it.
Toddlers and young children who are newly diagnosed may not sense hypoglycaemia very effectively. They may not be able to explain how they are feeling. Detecting hypoglycaemia in these particular groups relies solely on others. Gradually, children should learn how to recognise and describe their hypoglycaemia symptoms.
In older children and teens, hypoglycaemia unawareness can develop following frequent hypoglycaemia episodes. This is a dangerous condition where hypoglycaemia can develop quickly and increases the risk of severe hypoglycaemia.
What is severe hypoglycaemia?
If someone has severe hypoglycaemia, they have severe thinking (cognitive) impairment (including coma and convulsions). Someone with severe hypoglycaemia needs help from another person who should give carbohydrates, glucagon, or take corrective actions.
How is severe hypoglycaemia managed?
The symptoms of severe hypoglycaemia include extreme drowsiness and disorientation or confusion.
The symptoms of severe hypoglycaemia are a blood glucose level less than 4 mmol/l and extreme drowsiness and disorientation or confusion. Someone with severe hypoglycaemia may also:
- have slurred speech and lack of coordination
- be unconscious or passed out
- have a fit or convulsion
In severe hypoglycaemia, you or someone else needs to make a judgement about whether it is safe to treat your child with sweet foods or drink. Your child needs to be conscious and cooperative enough to be able to swallow. If your child is too drowsy or disoriented to understand and follow instructions, then they shouldn't have anything by mouth. This is to prevent possible choking.
Actions for severe hypoglycaemia
- call for help
- place your child in the recovery position and make sure their airway is clear
- call for an ambulance (dial 111 within New Zealand - use the appropriate emergency number in other countries) and tell them it is a child with diabetes having a severe hypo
How do I give a glucagon injection with the GlucaGen™ hypokit for severe hypoglycaemia?
The GlucaGen™ hypokit contains a synthetic form of glucagon. Only parents and others who have been appropriately trained can give a glucagon injection.
What happens during recovery from severe hypoglycaemia following glucagon injection?
- your child or teen should generally wake within 10 to 15 minutes of receiving the glucagon - if your child has had a convulsion, it should usually be short and does not cause permanent damage
- when your child is awake, give sips of sweet fluid (such as juice drink, lemonade)
- severe hypoglycaemia can cause vomiting and/or severe headache - continue to offer sips of sweet fluid until your child is able to take small amounts of slow-acting carbohydrate (crackers)
- monitor the blood glucose levels every 15 minutes
- go to hospital for 6 hours observation after giving a glucagon injection
- call your diabetes team for advice on insulin doses following the episode
- your child will need to go to a follow-up review at their diabetes clinic
What if my child has repeated hypoglycaemia, or is unwell and can't eat or drink?
What can cause fear of hypoglycaemia?
Symptoms of hypoglycaemia can be distressing for children and young people, and parents. This can lead to a significant fear or avoidance of hypoglycaemia. This fear can increase anxiety, cause interrupted or poor sleep patterns and also reduce a person's quality of life (both children and parents). Often, this fear can result in a person significantly reducing insulin doses or eating too much extra carbohydrate to prevent hypoglycaemia.
Fear of hypoglycaemia can also mean that people start to prefer higher glucose levels as a way to reduce the risk of hypoglycaemia. This leads to other problems. It is important to talk to your healthcare team to make sure you and your child are getting the right support and strategies for managing this fear.
On this page